Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Transfers of Chern classes in BP-cohomology and Chow rings

Authors: Björn Schuster and Nobuaki Yagita
Journal: Trans. Amer. Math. Soc. 353 (2001), 1039-1054
MSC (2000): Primary 55P35, 57T25; Secondary 55R35, 57T05
Published electronically: August 8, 2000
MathSciNet review: 1804412
Full-text PDF

Abstract | References | Similar Articles | Additional Information


The $BP^*$-module structure of $BP^*(BG)$ for extraspecial $2$-groups is studied using transfer and Chern classes. These give rise to $p$-torsion elements in the kernel of the cycle map from the Chow ring to ordinary cohomology first obtained by Totaro.

References [Enhancements On Off] (What's this?)

  • [A] J. F. Adams.
    Lectures on exceptional Lie groups,
    edited by Z. Mahmud and M. Mimura.
    Chicago Lectures in Mathematics, The University of Chicago Press, 1996. MR 98b:22001
  • [BC] D. J. Benson and J. F. Carlson.
    The cohomology of extraspecial groups.
    Bull. London Math. Soc. 24 (1992), 209-235; erratum 25 (1993), 498. MR 93b:20087; MR 94f:20099
  • [GL] D. J. Green and I. J. Leary.
    The spectrum of the Chern subring.
    Comm. Math. Helv. 73 (1998), 406-426. MR 99j:20070
  • [GM] D. Green and P. A. Minh.
    Transfer and Chern classes for extraspecial $p$-groups.
    In: A. Adem, J. F. Carlson, S. B. Priddy and P. J. Webb, Eds.
    Group representations: cohomology, group actions and topology (Seattle, WA, 1996).
    Proc. Sympos. Pure Math. 63, pp. 245-255, Amer. Math. Soc., Providence, RI, 1998. MR 99d:20083
  • [HK] M. Harada and A. Kono.
    On the integral cohomology of extraspecial $2$-groups.
    Proceedings of the Northwestern conference on cohomology of groups (Evanston, Ill., 1985).
    J. Pure Appl. Algebra 44 (1987), 215-219. MR 88b:20084
  • [HKR] M. J. Hopkins, N. J. Kuhn, and D. C. Ravenel.
    Morava $K$-theories of classifying spaces and generalized characters for finite groups.
    In: J. Aguadé, M. Castellet and F. R. Cohen, Eds.
    Algebraic topology (Sant Feliu de Guíxols, 1990).
    Lecture Notes in Math. 1509 (1992), Springer, 186-209. MR 93k:55008
  • [KY] A. Kono and N. Yagita.
    Brown-Peterson and ordinary cohomology theories of classifying spaces for compact Lie groups.
    Trans. Amer. Math. Soc. 339 (1993), 781-798. MR 93m:55006
  • [K] I. Kriz.
    Morava $K$-theory of classifying spaces: some calculations.
    Topology 36 (1997), 1247-1273. MR 99a:55016
  • [Q] D. G. Quillen.
    The mod $2$ cohomology rings of extra-special 2-groups and the spinor groups.
    Math. Ann. 194 (1971), 197-212. MR 44:7582
  • [RWY] D. C. Ravenel, W. S. Wilson and N. Yagita.
    Brown-Peterson cohomology from Morava $K$-theory.
    $K$-Theory 15 (1998), 147-199. CMP 99:02
  • [S] B. Schuster.
    On the Morava $K$-theory of some finite $2$-groups.
    Math. Proc. Cambridge Philos. Soc. 121 (1997), 7-13. MR 97i:55008
  • [T1] B. Totaro.
    Torsion algebraic cycles and complex cobordism.
    J. Amer. Math. Soc. 10 (1997), 467-493. MR 98a:14012
  • [T2] B. Totaro.
    The Chow ring of classifying spaces.
    To appear.
  • [Y1] N. Yagita.
    Cohomology for groups of rank$_p(G)=2$ and Brown-Peterson cohomology.
    J. Math. Soc. Japan 45 (1993), 627-644. MR 94k:55008
  • [Y2] N. Yagita.
    On relations between Brown-Peterson cohomology and the ordinary mod $p$ cohomology theory.
    Kodai Math.J 7 (1984), 273-285. MR 85g:55007

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 55P35, 57T25, 55R35, 57T05

Retrieve articles in all journals with MSC (2000): 55P35, 57T25, 55R35, 57T05

Additional Information

Björn Schuster
Affiliation: FB 7 Mathematik, Bergische Universität-Gesamthochschule Wuppertal, 42097 Wuppertal, Germany

Nobuaki Yagita
Affiliation: Department of Mathematics, Faculty of Education, Ibaraki University, Mito, Ibaraki, Japan

Keywords: BP-theory, transfer, Chern classes, Chow ring
Received by editor(s): March 29, 1999
Published electronically: August 8, 2000
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society